Alert archive / Michigan / Red Flag Warnings in 2009
Red Flag Warning 2, NWS Marquette, MI
NWS Marquette, MI issued this red flag warning at May 25, 2009, 12:39 PM EDT for 6 counties in Michigan. It was in force for 8 hr. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- May 25, 2009, 12:39 PM EDT (16:39 UTC)
- Expired
- May 25, 2009, 9:00 PM EDT
- In force
- 8 hr
- Issued by
- NWS Marquette, MI
Counties Baraga County, MI, Dickinson County, MI, Gogebic County, MI, Houghton County, MI, Iron County, MI, Ontonagon County, MI
The radar
The Marquette radar (KMQT), 92 km from the middle of the area, began a volume at 16:43 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Green Bay/Straub, WI (KGRB), launched 12:00Z, 4.7 hours before the alert went out and 234 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 2593 m above ground
- 0-6 km bulk shear
- 31 kt
- 0-1 km storm-relative helicity
- -42 m²/s²
- 0-3 km storm-relative helicity
- 143 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WWUS83 KMQT 251639 RFWMQT URGENT - FIRE WEATHER MESSAGE NATIONAL WEATHER SERVICE MARQUETTE MI 1239 PM EDT MON MAY 25 2009 ...CRITICAL FIRE WEATHER CONDITIONS EXPECTED FOR WESTERN UPPER MICHIGAN INTO EARLY THIS EVENING FOR LOW RELATIVE HUMIDITIES AND GUSTY SOUTHEAST WINDS... .A TIGHTENING PRESSURE GRADIENT BETWEEN HIGH PRESSURE CENTERED OVER JAMES BAY AND LOW PRESSURE OVER THE DAKOTAS WILL ALLOW FOR SOUTHEAST WINDS TO INCREASE TO 15 TO 25 MPH THIS AFTERNOON OVER MUCH OF WESTERN UPPER MICHIGAN. THE SOUTHEAST WINDS WILL COMBINE WITH HIGH TEMPERATURES IN THE LOWER 70S AND RELATIVE HUMIDITIES DROPPING NEAR 20 PERCENT TO CREATE CRITICAL FIRE WEATHER CONDITIONS INTO EARLY THIS EVENING. MIZ002-004-009>011-084-260045- /O.NEW.KMQT.FW.W.0002.090525T1639Z-090526T0100Z/ ONTONAGON-BARAGA-GOGEBIC-IRON-DICKINSON-SOUTHERN HOUGHTON- 1239 PM EDT MON MAY 25 2009 /1139 AM CDT MON MAY 25 2009/ ...RED FLAG WARNING IN EFFECT UNTIL 9 PM EDT /8 PM CDT/ THIS EVENING... THE NATIONAL WEATHER SERVICE IN MARQUETTE HAS ISSUED A RED FLAG WARNING...WHICH IS IN EFFECT UNTIL 9 PM EDT /8 PM CDT/ THIS EVENING. THE RED FLAG WARNING INCLUDES THE FOLLOWING FIRE WEATHER ZONES: IN MICHIGAN...2...4...9...10...11...84 LOOK FOR SOUTHEAST WINDS TO INCREASE TO 15 TO 25 MPH OVER MUCH OF WESTERN UPPER MICHIGAN BY 2 PM EDT. THESE STRONGER WINDS WILL COMBINE WITH TEMPERATURES RISING TO AROUND 70 DEGREES AND RELATIVE HUMIDITIES DROPPING TO AROUND 20 PERCENT THIS AFTERNOON. PLAN ON THE CRITICAL FIRE WEATHER CONDITIONS TO LESSEN EARLY THIS EVENING AS TEMPERATURES COOL AND WINDS DIMINISH. PRECAUTIONARY/PREPAREDNESS ACTIONS... A RED FLAG WARNING MEANS THAT CRITICAL FIRE WEATHER CONDITIONS ARE EITHER OCCURRING NOW...OR WILL SHORTLY. A COMBINATION OF STRONG WINDS...LOW RELATIVE HUMIDITY...AND WARM TEMPERATURES WILL CREATE EXPLOSIVE FIRE GROWTH POTENTIAL. && $$ VOSS
What forecasters said that day
The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Marquette, MI wrote its last area forecast discussion before this red flag warning went out at May 25, 7:40 AM EDT, 4 hours 59 minutes earlier.
Area forecast discussion, May 25, 7:40 AM EDT, 4 hours 59 minutes before
AREA FORECAST DISCUSSION...UPDATED NATIONAL WEATHER SERVICE MARQUETTE MI 740 AM EDT MON MAY 25 2009 UPDATED FOR 12Z AVIATION DISCUSSION .DISCUSSION... WATER VAPOR AND RUC ANALYSIS SHOWED WEAK TROUGHING OVER THE NORTHERN HIGH PLAINS...A RIDGE OVER MINNESOTA AND EASTERN MANITOBA...BROAD TROUGHING OVER SOUTHEAST CANADA...AND A MID LEVEL LOW OVER ARKANSAS. UPPER MICHIGAN REMAINS BETWEEN THE RIDGE AND BROAD TROUGH. SURFACE ANALYSIS DEPICTS HIGH PRESSURE AND SUBSIDENCE OVER THE UPPER GREAT LAKES RESULTING IN MOSTLY CLEAR SKIES. THE AIR IS QUITE DRY AS EVIDENCED OF PRECIPITABLE WATER LESS THAN .5 INCH ACROSS THE GREAT LAKES REGION...WHICH IS 50 TO 60 PERCENT OF NORMAL. HIGH CLOUDS ARE SPREADING NORTH ACROSS OHIO RIVER VALLEY AHEAD OF THE ARKANSAS LOW LIFTING NORTH. A LOW CENTER IS DEVELOPING OVER THE WESTERN DAKOTAS IN RESPONSE TO THE MID LEVEL HIGH PLAINS TROUGH. THE UPPER RIDGE OVER SOUTH CENTRAL CANADA WILL FLATTEN EVEN MORE WHILE SHIFTING TO THE EAST REACHING EASTERN ONTARIO THIS AFTERNOON. MEANWHILE...THE SURFACE HIGH OVER THE GREAT LAKES WILL MOVE NORTHEAST INTO WESTERN QUEBEC TODAY. THE ANTI-CYCLONIC FLOW AROUND THE HIGH WILL KEEP DRY AIR OVER THE AREA AND BAR ANY PRECIPITATION FROM HAPPENING TODAY. GFS FORECAST SOUNDING POINT TO HIGH CLOUDS OVER THE AREA WILL LOWER TO AROUND 13K FEET THROUGH THE DAY AND THE RIDGE FLATTENS. THE SHORTWAVE OVER THE HIGH PLAINS WILL REACH INTO THE FAR WESTERN ONTARIO TONIGHT...WHILE THE UPPER LOW IN ARKANSAS LIFTS NORTH TO NEAR KANSAS CITY. THE FORECAST AREA WILL REMAIN UNDER THE INFLUENCE OF THE FLATTENED RIDGE ALOFT...AS WELL AS DRY AIR IN THE LOW LEVELS AS THE QUEBEC SURFACE HIGH SHIFTING TO THE EAST. THE DAKOTAS SURFACE LOW WILL REACH NORTHERN MINNESOTA LATE TONIGHT. ISENTROPIC ASCENT AHEAD OF THE LOW WILL SPREAD INTO THE MINNESOTA ARROWHEAD. THE UPPER LEVEL JET MAX WILL BE OVER NORTHEAST ONTARIO AND CENTRAL QUEBEC BY SUNRISE ON TUESDAY. STRONGEST UPPER LEVEL DIVERGENCE WILL BE OVER NORTHERN MINNESOTA FURTHER SUPPORTING THE POSSIBILITY OF SOME RAINS OVER THE MINNESOTA ARROWHEAD AND POSSIBLY WESTERN LAKE SUPERIOR. THE DRYNESS OF THE AIR MASS OVER THE U.P. WILL BE THE LIMITING FACTOR FOR RECEIVING ANY RAINS. THUS PLAN TO STAY WITH JUST A CHANCE OF SHOWERS OVER THE WESTERN LAKE SUPERIOR AND A SLIGHT CHANCE REACHING INTO THE KEWEENAW PENINSULA LATE. THE SHORTWAVE TROUGH WILL WEAKEN AND SLIDE MORE INTO ONTARIO ON TUESDAY. THE KANSAS CITY LOW WILL LIFT NORTHEAST IN SOUTH CENTRAL IOWA. A LITTLE DEEPER LOW ASSOCIATED WITH THE SHORTWAVE TROUGH OVER ONTARIO WILL SHIFT INTO CENTRAL NEBRASKA. THE FRONTAL SYSTEM OVER MINNESOTA WILL SHIFT INTO WESTERN LAKE SUPERIOR. ISENTROPIC ASCENT WITH THIS FRONT SHOULD GENERATE RAIN SHOWERS ESPECIALLY OVER THE WESTERN U.P. THE 00Z UKMET PARTICULARLY FAVORS THIS SOLUTION. THE 12Z ECMWF IS A LITTLE MORE PROGRESSIVE WITH THE SURFACE LOW AND TRIES TO DRAW MORE MOISTURE AND INSTABILITY INTO THE SOUTHERN U.P. ASSOCIATED WITH THE LOW MOVING INTO THE MIDDLE MISSISSIPPI RIVER VALLEY. ECMWF/UKMET SHOWING A LITTLE DRIER AIR MASS OVER THE CENTRAL U.P. WHICH HOLDS LIMIT PRECIPITATION CHANCES. THIS IS ALREADY REFLECTED IN THE GRIDS. THE ADDITIONAL CLOUD COVER WITH THIS SYSTEM SHOULD LIMIT HEATING. THE ONTARIO SHORTWAVE WILL CONTINUE TO WEAKEN AS IT RACES INTO EASTERN ONTARIO TUESDAY NIGHT. THE SURFACE LOW WILL LIFT NORTHEAST INTO WEST CENTRAL ILLINOIS. THE COLD FRONT WILL ARRIVE IN EASTERN ONTARIO OVERNIGHT. THE WEAK SHORTWAVE SWEEPING THROUGH THE AREA AND ISENTROPIC ASCENT WITH THE COLD FRONT WILL KEEP A CHANCE OF SHOWERS OVER THE U.P. THERE SHOULD BE ENOUGH LOW LEVEL MOISTURE TO AVAILABLE TO PRODUCE A CHANCE OF SHOWERS. THE HIGH POPS WILL CLOSER TO THE LOW AND OVER THE SOUTHERN U.P. THE SHORTWAVE ENERGY WILL REMAIN OVER NORTHERN LAKE MICHIGAN THROUGH WEDNESDAY. LOW LEVEL MOISTURE WILL ALSO BE FOCUSED OVER LOWER MICHIGAN. THE SURFACE LOW WILL MOVE INTO NORTHERN INDIANA AS A RIDGE MOVE INTO THE FORECAST AREA. THUS WILL KEEP A CHANCE OF SHOWERS MAINLY OVER COUNTIES ADJACENT TO LAKE MICHIGAN. && .FIRE WEATHER... MAIN CONCERN IS WITH THE MONDAY PORTION OF THE FORECAST. POTENTIAL EXISTS FOR FROST OR FREEZE CONDITIONS TONIGHT...WHICH SHOULD HELP AT A MINIMUM STOP GREEN-UP. DURING THE LATE MORNING THROUGH AFTN ON MONDAY...SAY ALONG AND WEST OF M-95...TEMPS SHOULD CLIMB UP TO AROUND 70 AND RELATIVE HUMIDITIES WILL FALL DOWN TO AROUND 20 PCT. WITH THE DRY FUELS...THESE VALUES WOULD BE SUFFICIENT FOR A RED FLAG WARNING. HOWEVER...THE WINDS FORECAST FOR TOMORROW ARE ONLY EXPECTED TO BE SUSTAINED AT 10 TO 15 MPH. THEREFORE...NO RED FLAG WARNING IS PLANNED. DID COORDINATE WITH THE DNR AND THE PLAN WAS TO JUST HIGHLIGHT THESE NEAR RED FLAG CONDITIONS IN THE CURRENT RFD. THE MAIN AREA OF CONCERN ACCORDING TO THE DNR IS MARQUETTE...IRON... DICKINSON...BARAGA AND SOUTHERN HOUGHTON COUNTIES. SHOULD WINDS LOOK STRONGER IN LATER MODELS...A RED FLAG WILL BE NEEDED. MORE MOISTURE LOOKS TO RETURN MONDAY NIGHT AND TUESDAY AS WINDS TURN FROM EAST TO SOUTH. HOWEVER...LOOKS LIKE A WIDESPREAD WETTING RAIN MAY BE HARD TO COME BY NOW FOR TUESDAY OR TUESDAY NIGHT...WITH SUGGESTIONS OF PCPN SPLITTING AROUND UPPER MI TO THE NORTH AND SOUTH. && .AVIATION (FOR THE 12Z TAF ISSUANCE)... ALTHOUGH THERE WILL BE A GRADUAL INCREASE IN HIGH CLOUDS DURING THE FCST PERIOD...EXPECT VFR CONDITIONS AT BOTH SITES AS DRY LLVL AIR ASSOCIATED WITH HIGH PRES SLOWLY DEPARTING THROUGH NORTHERN ONTARIO DOMINATES THE UPPER GREAT LAKES. WINDS EARLY THIS MORNING WILL BE ON THE LIGHT SIDE WITH SFC HI PRES STILL NEARBY...BUT EXPECT AN INCREASING ESE FLOW BY LATE MORNING WITH A TIGHTENING PRES GRADIENT ON THE WRN FLANK OF THE DEPARTING SFC HI AND SOME DAYTIME HEATING/LAKE BREEZE ENHANCEMENT. SFC WINDS WL DIMINISH AT SAW THIS EVENING AFTER SUNSET...BUT EXPECT LLWS TO DEVELOP ABOVE A SHALLOW RADIATION INVERSION. && .MARINE (FOR THE 4 PM LAKE SUPERIOR FORECAST ISSUANCE)... EXPECT WINDS TO REMAIN AT OR BELOW 15 KNOTS THROUGH THIS MORNING WITH HIGH PRESSURE NEARBY. AS THE HIGH MOVES INTO NE ONTARIO THIS AFTERNOON AND A TROUGH APPROACHES FROM THE NORTHERN PLAINS...EAST WINDS WILL INCREASE TO NEAR 20 KT TODAY AND VEER SE 15 TO 25 KT TONIGHT. ON TUE...THE TROUGH WILL SLIDE ACROSS WI AND LOWER MI...CAUSING WINDS TO BACK TO THE NE ON WRN LAKE SUPERIOR. LOOK FOR WINDS TO DIMINISH BELOW 20 KT WED AS HIGH PRESSURE BUILDS TOWARDS LAKE SUPERIOR. BEYOND WED...PLAN ON WINDS TO REMAIN AT OR BELOW 20 KT. && .MQT WATCHES/WARNINGS/ADVISORIES... UPPER MICHIGAN...NONE. LAKE SUPERIOR...NONE. LAKE MICHIGAN...NONE. && DISCUSSION...DLG FIRE WEATHER...DLG AVIATION...JLB MARINE...JLB
Hazardous weather outlook, May 25, 4:46 AM EDT, 7 hours 53 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE MARQUETTE MI 446 AM EDT MON MAY 25 2009 MIZ001>007-009>014-084-085-261200- KEWEENAW-ONTONAGON-NORTHERN HOUGHTON-BARAGA-MARQUETTE-ALGER-LUCE- GOGEBIC-IRON-DICKINSON-MENOMINEE-DELTA-SOUTHERN SCHOOLCRAFT- SOUTHERN HOUGHTON-NORTHERN SCHOOLCRAFT- 446 AM EDT MON MAY 25 2009 /346 AM CDT MON MAY 25 2009/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WESTERN UPPER MICHIGAN AND CENTRAL UPPER MICHIGAN. .DAY ONE...TODAY AND TONIGHT DRY WEATHER AND LOW HUMIDITIES WILL CONTINUE TODAY ALONG WITH INCREASING SOUTHEAST WINDS. THE STRONGER WINDS ALONG WITH DRY AND WARM CONDITIONS WILL INCREASE THE RISK OF WILDFIRES. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... THE NEED FOR WEATHER SPOTTER REPORTS IS NOT ANTICIPATED AT THIS TIME. LSZ162-240>251-263>267-261200- LAKE SUPERIOR WEST OF A LINE FROM SAXON HARBOR WI TO GRAND PORTAGE MN BEYOND 5NM-SAXON HARBOR WI TO BLACK RIVER MI- BLACK RIVER TO ONTONAGON MI- ONTONAGON TO UPPER ENTRANCE OF PORTAGE CANAL MI- UPPER ENTRANCE OF PORTAGE CANAL TO EAGLE RIVER MI- EAGLE RIVER TO MANITOU ISLAND MI- MANITOU ISLAND TO POINT ISABELLE MI- POINT ISABELLE TO LOWER ENTRANCE OF PORTAGE CANAL MI- LOWER ENTRANCE OF PORTAGE CANAL TO HURON ISLANDS MI INCLUDING KEWEENAW AND HURON BAYS-HURON ISLANDS TO MARQUETTE MI- MARQUETTE TO MUNISING MI-MUNISING TO GRAND MARAIS MI- GRAND MARAIS TO WHITEFISH POINT MI- LAKE SUPERIOR FROM SAXON HARBOR WI TO UPPER ENTRANCE TO PORTAGE CANAL MI 5NM OFF SHORE TO THE US/CANADIAN BORDER INCLUDING ISLE ROYALE NATIONAL PARK- LAKE SUPERIOR FROM UPPER ENTRANCE TO PORTAGE CANAL TO MANITOU ISLAND MI 5NM OFF SHORE TO THE US/CANADIAN BORDER- LAKE SUPERIOR WEST OF LINE FROM MANITOU ISLAND TO MARQUETTE MI BEYOND 5NM FROM SHORE- LAKE SUPERIOR EAST OF A LINE FROM MANITOU ISLAND TO MARQUETTE MI AND WEST OF A LINE FROM GRAND MARAIS MI TO THE US/CANADIAN BORDER BEYOND 5NM FROM SHORE- LAKE SUPERIOR FROM GRAND MARAIS MI TO WHITEFISH POINT MI 5NM OFF SHORE TO THE US/CANADIAN BORDER- 446 AM EDT MON MAY 25 2009 /346 AM CDT MON MAY 25 2009/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN LAKE SUPERIOR...CENTRAL LAKE SUPERIOR AND WESTERN LAKE SUPERIOR. .DAY ONE...TODAY AND TONIGHT NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... THE NEED FOR WEATHER SPOTTER REPORTS IS NOT ANTICIPATED AT THIS TIME. LMZ221-248-250-261200- GREEN BAY NORTH OF LINE FROM CEDAR RIVER MI TO ROCK ISLAND PASSAGE-SEUL CHOIX POINT TO POINT DETOUR MI- 5NM EAST OF A LINE FROM FAIRPORT MI TO ROCK ISLAND PASSAGE- 446 AM EDT MON MAY 25 2009 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHERN LAKE LAKE MICHIGAN. .DAY ONE...TODAY AND TONIGHT NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... THE NEED FOR WEATHER SPOTTER REPORTS IS NOT ANTICIPATED AT THIS TIME. DLG
Nearby
Red Flag Warnings in Michigan, 2009Every red flag warning in 2009
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.